(Disclaimer: the below is based on hasty notes taken by a non-professional. Please do not rely exclusively on this information!)
The Boston Public Health Commission holds Narcan trainings twice a month in the AHOPE space on Albany Street. I wish I knew the name of the dynamite person who led the training last night and who obviously eats, sleeps and dreams opioid overdose prevention (with some attendant secondary trauma). But RB and I arrived a few minutes late and they were already in full swing. Anyway, about naloxone, brand name Narcan.
there are six deaths a day from opioid overdose in Massachusetts
- These deaths are completely preventable with Narcan
- Signs of an overdose: less than one breath every 7-8 seconds; agonal breathing (gasping); blue lips, blue fingertips/nailbeds; extreme sedation
- Factors increasing the risk of overdose: one or more previous ODs; polysubstance (using multiple drugs); as little as 48 hours of abstinence beforehand, lowering tolerance; changing the mode of transmission (e.g. from snorting to shooting up)
what Narcan is and does
- Narcan is an opioid antagonist. It stops opioid overdose immediately by putting the opioids that are present on a “time out.”
- Narcan takes 2-10 minutes to work and wears off in 30-90 minutes. When the Narcan wears off, the opioids will return and the user will return to overdosing and/or sedation.
- It does absolutely nothing in the absence of opioids, and it is completely harmless.
how to use Narcan
- Check the person’s breathing
- Verbal stimulus: “Are you okay?”
- If no response, physical stimulus—shake them
- If no response, do a sternal rub—this is painful!
- If no response, spray Narcan up one nostril
- Do rescue breathing for 3-5 minutes
- If no response, spray up the other nostril
People who’ve been brought back with Narcan “come up confused.” Tell them, “You just OD’d. I gave you Narcan. 911 is coming.” There is no such thing as too much Narcan—you can’t overdo it. But pace the sprays, because a heavy user will go into withdrawal if the opioids are put on time out too suddenly. Then that person may be sick and upset and likely to refuse help
also, call 911
- 911 operators have to triage. Use language to get to the front of the line. Say “respiratory arrest” (not just “passed out” or “unconscious”).
- Be specific about your location. If you don’t know the address, use landmarks.
- It’s medically impossible to overdose by touching carfentanil
- There is no such thing as a naloxone-resistant opioid
- Media narratives about users “coming up swinging” or drugs that injure first responders serve to demonize drug users, scare the public, and prevent people from trying to help someone who is overdosing
On the other hand, there are truly scary things about this crisis, such as . . .
“the cartels will never go back to heroin”
- Fentanyl is a synthetic opioid
- What’s popularly called fentanyl is actually a range of chemical variations, or fentanyl analogues
- Fentanyl and its analogues are incredibly potent, fast-acting and deadly. They are changing what overdose looks like (from the nod of yore to a variety of presentations like “clawing up,” seizures, wooden-chest syndrome).
- “It’s always cheaper to make something than to grow it”—drug traffickers will not give up their profits in the interest of public health
- “Nothing looks good from where we’re standing” in the future of American drug use
who should carry Narcan?
- Massachusetts has a standing prescription for Narcan, meaning anyone can go into a pharmacy and request it. The pharmacy will bill your insurance. I got mine yesterday at Fenway Health for $0.00.
- The state also provides a limited amount of Narcan for the public, available through these trainings.
- Narcan is expensive! Not everyone should carry it. Those who should: people with family members who use opioids, people who work with or are around drug users, people who take public transportation.